The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case you would like to suggest for a future Case Challenge, please contact us.
A 79-year-old man with a history of atrial fibrillation currently taking warfarin is presented to the emergency department (ED) following two syncopal episodes. Each episode was without any preceding prodromal symptoms. His first syncopal episode occurred while seated in the bathroom shaving in the morning. He awakened on the bathroom floor after an undetermined amount of time and was able to crawl to the kitchen and drink a glass of orange juice, which led to an improvement of his status. He was evaluated by his cardiologist following this first episode; the cardiologist discontinued his antihypertensive medications (amlodipine/benazepril and triamterene/hydrochlorothiazide) because of a concern that orthostasis may have been responsible.
The next morning, the patient suffered a second syncopal episode, for which he is now in the ED. This time, he was found unresponsive on his bedroom floor by family. On evaluation by the emergency medical service, the patient was noted to have a blood glucose of 20 mg/dL (1.11 mmol/L), for which he received 1 ampule of 50% dextrose. He became alert and responsive immediately after being treated with dextrose and stated that he was unaware of the events leading up to his loss of consciousness.
The patient has no history of diabetes mellitus, hepatic disease, or renal dysfunction. He denies any current tobacco or alcohol use. The patient has been losing weight unintentionally. In fact, he states that he has been eating more than previously but is still unable to maintain his weight. His current medications include ezetimibe, propafenone, lovastatin, atenolol, diazepam, doxazosin, aspirin, amlodipine/benazepril, triamterene/hydrochlorothiazide, and warfarin. He is also taking folic acid, fish oil, zinc, and vitamin E.
Medscape © 2015
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Peggy Nelson, Ved V. Gossain. A 79-Year-Old Man With Syncope - Medscape - Sep 30, 2015.